Alert archive / New York / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 17, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jun 20, 2001, 3:04 PM EDT for Columbia County, Greene County, New York. It was in force for 71 min. 11 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 2001, 3:04 PM EDT (19:04 UTC)
- Expired
- Jun 20, 2001, 4:15 PM EDT
- In force
- 71 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
Counties Columbia County, NY, Greene County, NY
The radar
The Albany radar (KENX), 39 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 3:08 PM EDT | Hail 1 | Coxsackie, NY | |
| Jun 20, 3:15 PM EDT | Hail 2.75 | Coxsackie, NY | |
| Jun 20, 3:15 PM EDT | Hail 2.75 | Climax, NY | |
| Jun 20, 3:25 PM EDT | Hail 1.75 | Coxsackie, NY | |
| Jun 20, 3:35 PM EDT | Hail 2 | Stockport, NY | |
| Jun 20, 3:45 PM EDT | Hail 0.75 | Cairo, NY | |
| Jun 20, 3:46 PM EDT | Hail 1.5 | Catskill, NY | |
| Jun 20, 3:55 PM EDT | Hail 1 | Catskill, NY | |
| Jun 20, 4:17 PM EDT | Hail 1 | Claverack, NY | |
| Jun 20, 4:18 PM EDT | Hail 0.75 | Catskill, NY | |
| Jun 20, 4:25 PM EDT | Hail 0.88 | Catskill, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 1:15 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Jun 20, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 201904 SVRALY NYC021-039-202015- BULLETIN - EAS ACTIVATION REQUIRED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 304 PM EDT WED JUN 20 2001 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN COLUMBIA COUNTY IN EASTERN NEW YORK NORTHEASTERN GREENE COUNTY IN EASTERN NEW YORK * UNTIL 415 PM EDT * AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR SURPRISE...OR ABOUT 11 MILES NORTHWEST OF HUDSON...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COXSACKIE AND NEW BALTIMORE AT 315 PM EDT KINDERHOOK AND STOTTVILLE AT 325 PM EDT VALATIE AT 330 PM EDT NIVERVILLE AT 335 PM EDT CHATHAM AT 340 PM EDT AUSTERLITZ AT 400 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. $$ LAT...LON 4249 7398 4231 7402 4222 7346 4248 7342
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:45 PM EDT, 19 minutes earlier.
Area forecast discussion, Jun 20, 2:45 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION... NATIONAL WEATHER SERVICE ALBANY NY 245 PM EDT WED JUN 20 2001 DISC...MAIN WEATHER PROBLEM FOR ERN NY AND WERN NEW ENGLAND LATE THIS AFTERNOON THROUGH FRIDAY WILL BE STRONG CONVECTION FIRING AHEAD OF IMPULSES OF LOW PRESSURE MOVING ALONG A COLD FRONT THAT WILL BECOME QUASI-STATIONARY ACROSS THE NORTHEAST FOR THE NEXT FEW DAYS. .LARGE SCALE OVERVIEW... 12Z RAOB ANALYSIS REVEALS A PERSISTENT RIDGE AT 500 HPA OVER THE EASTERN PACIFIC AND WEST COAST OF THE LOWER 48. A MID-LEVEL TROUGH CONTINUES TO EXPAND AND DIG EAST OF THE ROCKIES ACROSS THE NORTHERN PLAINS (AS FAR SOUTH AS KTOP AND KIND) AND THE UPPER MIDWEST EASTWARD TO THE NORTHEAST. AN INTENSE UPPER LEVEL JET AT 250 HPA EXCEEDING 100 KNOTS...WILL CONTINUE TO PROPAGATE E/NE ACROSS SOUTHERN MN AND WI...AS WELL AS NERN MI THIS AFTERNOON. DOWNSTREAM OF KALY IN THE NORTHEAST A WEAK RIDGE OVER THE WESTERN ATLANTIC WILL BLOCK THE CURRENT COLD FRONT FROM SWEEPING ACROSS NY AND NEW ENGLAND FOR THE NEXT FEW DAYS. .SHORT TERM... THE LAST FULL DAY OF SPRING DEFINITELY HAS A CHANCE OF GENERATING SOME SEVERE WEATHER THIS PM AND EARLY THIS EVENING ACROSS KALYS CWA. AS OF 1630Z...IMPRESSIVE CELLS ARE STARTING TO FIRE IN CENTRAL PA. ANTICIPATE THIS IS ASSOCIATED WITH THE FRONT AND A SHORTWAVE MOVING THROUGH WERN PA. A SURFACE COLD FRONT IS CURRENTLY SITUATED FROM KMPV TO KGFL TO KIPT AT 1700Z. THIS FRONT WILL SLOW DOWN AND STALL ACROSS THE NORTHEAST LATE THIS AFTERNOON AND INTO TOMORROW. MAJORITY OF THE ACTIVITY HAS BEEN BEHIND THE SFC FRONT. NOT A CLASSIC SPRING/SUMMER KATAFRONT...MORE OR LESS ANAFRONTAL. CAPES FROM KALY SOUTH AND EAST ARE RANGING FROM 1500 J/KG TO 2500 J/KG. LIS ARE FROM 0 TO -5 AND DEWPOINTS FROM THE CAPITAL DISTRICT SOUTH AND EAST ARE IN THE MID TO UPPER 60S. A THETA E RIDGE IS IN PLACE OVER THE HUDSON VALLEY ACCORDING TO THE ETA MODEL WITH VALUES OF 340 TO 345K. THIS CONTRASTS VALUES IN THE LOW 320S IN WERN NY. LOW LEVEL WIND FIELDS NOT TOO IMPRESSIVE...THOUGH SOUTHEASTERN NY IS SITTING IN THE ANTICYLONIC ENTRANCE REGION OF THE MID-LEVEL JET...CONDUCIVE TO CONVECTIVE DEVELOPMENT. LIFT...MOISTURE...INSTABILITY IN PLACE SO SCATTERED SEVERE TSTMS ARE POSSIBLE. SPC AGREES ISSUING A SVR TSTM WATCH AS I TYPE AT 1650Z. SVR TSTM BOX COVERS MOHAWK VALLEY (INCLUDING KALY)SOUTH TO THE VT/MA/CT BORDER EXCLUDING NYCS CWA TILL 22Z. THE FRONT WILL MAKE IT AS FAR SOUTH AS SOUTHERN NEW ENGLAND AND NYC OVERNIGHT. ETA/NGM/AVN ARE IN GENERAL AGREEMENT THU...EXCEPT THE AVN DRAGS THE FRONT THE FURTHEST SOUTH AND PRODUCES POPS IN THE 30S ACROSS MUCH OF THE CWA. ALL AND ALL...SHOWERS AND THUNDERSTORMS ARE A GOOD BET TOMORROW FROM KALY SOUTH AND EAST. WILL GO SCATTERED SHWRS/TSTMS NORTH AND WEST. AN AREA OF LOW PRESSURE WILL BEGIN TO FORM OVER THE MIDWEST IL/IN BORDER AND TRACK THROUGH THE OHIO VALLEY THURSDAY NIGHT. COLD FRONT WILL COME BACK AS WARM FRONT WITH THE LOW THU NIGHT INTO FRIDAY. ON AND OFF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. WILL GO WITH LIKELY POPS FOR THOSE PERIODS. WILL LEAN TOWARD THE MAV NUMBERS FOR ALL TEMPERATURES. .EXTENDED... THE MRF HINTS AT A RIDGE BUILDING IN NICELY OVER THE NORTHEAST FOR THE LATTER HALF OF THE WEEKEND. IT APPEARS WE GO TO MORE OF A DRYING TREND AFTER 2-3 DAYS OF UNSETTLED WEATHER. TEMPS WILL REBOUND TO THE MID TO UPPERS 80S FOR MON THROUGH WED. HOWEVER THE 12Z AVN HANGS ONTO TO THE UPPER LEVEL LOW AND CUTS IT OFF OVER OH/PA SUNDAY INTO MONDAY. WILL STILL MENTION THE CHANCE OF A SHOWER OR THUNDERSTORM SUNDAY ACROSS THE CWA SUNDAY. OVERALL...AT THIS POINT IN TIME WILL LEAVE MONDAY DRY. ALY... SVR TSTM WATCH TILL 22Z NYC001-021-035-039-057-083-091-093-095- SVR TSTM WATCH TILL 01Z VTC003-025-027- WASULA
In the hours before
Special weather statement, Jun 20, 10:15 AM EDT, 4 hours 49 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014- 202200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1015 AM EDT WED JUN 20 2001 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING IN EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND... A SLOW MOVING COLD FRONT EXTENDED ACROSS NEW YORK AND CENTRAL NEW ENGLAND LATE THIS MORNING. THE AIR SOUTH OF THIS FRONT WAS VERY WARM...MOIST AND UNSTABLE. THUNDERSTORMS WILL DEVELOP NEAR AND SOUTH OF THE FRONT EARLY THIS AFTERNOON. A FEW THUNDERSTORMS COULD BECOME SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. THE GREATEST THREAT OF SEVERE WEATHER WILL BE FROM THE CAPITAL DISTRICT SOUTH AND EAST. THE CHANCES OF SEVERE WEATHER WILL DIMINISH LATER THIS EVENING. LISTEN FOR LATER FORECASTS...STATEMENTS AND POSSIBLE WATCHES AND WARNINGS. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS. A SEVERE THUNDERSTORM WARNING MEANS NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A SEVERE STORM IS DEVELOPING OR SEVERE WEATHER HAS ACTUALLY BEEN OBSERVED. STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THEU NATIONAL WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES.
Local storm report, Jun 20, 2:58 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
258 PM EDT WED JUN 20 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0251 PM GREENVILLE NY 1 INCH HAIL
06/20/01 GREENE QUARTER SIZE HAIL
STATE POLICE REPORT
NNNN
KOLECIThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 2:39 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Greene | 51 min |
| Jun 20, 4:10 PM EDT | Severe Thunderstorm Warning | ALY | Columbia | 65 min |
| Jun 20, 4:15 PM EDT | Severe Thunderstorm Warning | ALY | Greene | 30 min |
| Jun 20, 5:15 PM EDT | Severe Thunderstorm Warning | ALY | Greene, Ulster | 60 min |
| Jun 20, 6:11 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 49 min |
Nearby
Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.